Imagine yourself now rushing out in the morning, skipping breakfast, and in the middle of the day, skipping lunch, and you- doing so many things. Imagine yourself trying to go on a diet by not eating at all, or if you have to have a blood exam in the early morning and your last meal should be the one from the previous night. You start getting agitated and irritable, then you get sweaty and shaky. Then that creeping feeling of weakness and doom set in until all your defenses give way and you just drop, out of “juice”.
That is how low blood sugar or “hypoglycemia” feels. The threshold for feeling the effects vary from person to person. Younger people may tolerate it more. Skipping meals and taking “diet pills” may cause hypoglycemic episodes. Those who are dehydrated or continuing any physical exertion may feel the effects faster. Older people may have more severe symptoms, including disorientation and loss of consciousness. Diabetics in particular, if they do not eat a balanced, timed diet and continue with their medications, or those with excessively high doses of medications may be particularly prone to low blood sugar levels. People taking other forms of medication may experience an absence or delay in feeling the effects of low blood sugar at first.
Those with kidney disease can have a sudden drop in their blood sugars if they are taking inappropriate medications to control their blood sugars. Also, some patients on hemodialysis (i.e. a machine cleans their blood on certain days), suffer from low blood sugar since the machine also removes the sugar in the blood. Patients who are malnourished, emaciated and have low storage forms of sugar (e.g. those with liver disease) may easily have low blood sugar in certain situations like fasting or sickness.
So what actually happens when your blood sugar goes down? You typically get the sympathetic or “fight or flight” response. This includes shaking or tremors, sweating, a rapid heart rate, feeling hungry and anxiety, dizziness or headaches. Some people tend to be more irritable or even angry. These symptoms may be absent in those who get hypoglycemic too frequently (hypoglycemia unawareness) or those taking medication that blunts the sympathetic response. If the problem is not addressed, more severe symptoms occur.
These include muscular weakness, loss of consciousness, seizures or convulsions. Some may even suffer from permanent brain damage due to prolonged low blood sugar levels (neuroglycopenia), leading to a vegetative state or even death. Some patients at risk develop atypical problems like an abnormally irregular and fast heart rhythm or even heart failure symptoms. Older patients, especially those with memory or cognitive problems like dementia, may be unable to process what they feel, and later become delirious.
So what do you do in case you have hypoglycemia?
For most folks and for those mild symptoms, the simple solution is to eat! But do not gorge on a very sugary or high-carbohydrate meal since you may have another bout of “reactive” hypoglycemia (due to a high insulin level reaction to your meal). Eat a regular balanced meal. For those who suddenly become excessively weak or faint, a small amount of a sugary drink can help reverse the symptoms fast enough for them to get a more regular meal. Again, for diabetics, this is especially important. Diabetics should have an “emergency” drink to be taken in case the blood sugar drops too low and they start having severe symptoms.
Those who cannot be safely given sugary drinks (e.g. because of loss of consciousness), may need to be brought to the emergency room for intravenous glucose administration. Care should be taken for hypoglycemia in those with chronic heavy alcohol intake, since giving glucose first can worsen neurologic symptoms (in which case, vitamin B complex should also be given).
How can you prevent further episodes of hypoglycemia or low blood sugar?
Again, the key is to have regular-timed meals throughout the day. Avoid skipping meals as much as possible, especially if you are expecting heavy physical activity or mental stress. If it is unavoidable and you are prone to have hypoglycemia, always have a light snack or candies to tide you over. For those taking diabetes medications, after establishing a regular meal plan, monitor your blood sugar regularly (usually before meals).
This will help determine if the dose of medications taken are still appropriate or adjustments are already needed. Some of the diabetes medications may have to be decreased on days that you are exercising, doing any physical activities or undergoing hemodialysis. Consult your doctor regularly also to manage your blood sugar in relation to your other medical problems. Have the doctor check for medications that may worsen the lowering of your blood sugar or prevents you from feeling the symptoms early on. Avoid taking too much alcohol as this may affect how you feel hypoglycemia and may also deplete your stores of B-complex vitamins.